Alabama, 2004Flooding in Alabama, February 5 to 6, 2004
February 5 to 6, 2004 · NWS HUN · 3 events in 3 counties and zones
3 flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 5, 2:26 PM CST, 6 hours 14 minutes earlier.
Area forecast discussion, Feb 5, 2:26 PM CST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
226 PM CST THU FEB 5 2004
.DISCUSSION...
SFC LOW OVER SW MS WITH A WARM FRONT EXTENDING THRU CENTRAL MS/AL.
TEMPS ARND NRN AL IN THE LOW/MID 40S WITH 60 JUST TO OUR SOUTH IN
TUSCALOOSA. AT 5H BIG CLOSED LOW OVER WRN KS WITH GOOD SW FLOW.
AT 8H 60/70 KNOTS WINDS HELPING TO PUMP TONS OF MOISTURE INTO AL.
HAD SEVERAL REPORTS OF DOWN TREES/POWERLINES THIS MRNG IN THE HUN
AREA. ALSO SEVERAL REPORTS OF ROADS CLOSED IN WRN AL DUE TO FLOODING.
BOTTOM LINE WILL KEEP FLOOD WATCH GOING THRU TONIGHT...EXPECTING
CURRENT HEAVY RAIN NOW OVER WRN AL TO SLOWLY MOVE EAST OVERNIGHT. AS
FOR THE WIND ADVISORY WILL KEEP IT GOING THRU MIDNIGHT.
THE TRICK TONIGHT IS WHAT WILL THE TEMPS DO. AS LOW HEADS NE SHOULD
DRAG A WARM FRONT THRU THE CWA. THIS SHOULD RAISE TEMPS INTO THE
50S TONIGHT. THEN ANOTHER PROBLEM IS WHEN WILL FRONT MOVE THRU
CWA FRIDAY MORNING...ETA IS SLOWER AND GFS. WILL GO WITH THE GFS FOR
THIS FCST DUE TO CURRENT RADAR TRENDS AND SINCE THE RAIN CAME IN
EARLIER THAN ETA SHOWED.
HIGHS FRIDAY WILL BE IN THE MORNING THEN SLOWLY DROPPING INTO 40S BY
AFTERNOON. WILL KEEP CHANCE POPS FOR FRIDAY MORNING. THEN WRAP ARND
PCPN CONTINUES FOR FRIDAY NIGHT...BUT ENDING IN FLURRIES AFTER
MIDNIGHT FRIDAY. 1310/1540 THICKNESS VALUES AND 8H TEMPS ALL SHOWS
COLD ENOUGH FOR SNOW ON SATURDAY BUT WITH LIMITED MOISTURE ONLY
FLURRIES ARE EXPECTED...ALSO VERY COLD SATURDAY.
OTHERWISE SATURDAY NIGHT INTO MONDAY SHOULD BE DRY...WITH NEXT
SYSTEM BRINGING ANOTHER ROUND RAIN ON TUESDAY...KEPT
WEDNESDAY/THURSDAY DRY.
OVERALL MADE ONLY MINOR CHANGES TO CURRENT FCST.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 53 53 28 35 / 100 40 20 10
SHOALS 54 54 27 34 / 100 30 20 10
CULLMAN 56 56 30 37 / 100 40 20 10
FAYETTEVILLE 52 52 25 33 / 100 40 20 10
FT PAYNE 52 52 26 34 / 100 50 20 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY THROUGH MIDNIGHT. FLOOD WATCH ALL OF NRN AL
TONIGHT.
TN...WIND ADVISORY THROUGH MIDNIGHT. FLOOD WATCH TONIGHT.
&&
SHUMWAY
Hazardous weather outlook, Feb 5, 1:15 PM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
115 PM CST THU FEB 5 2004
ALZ001>010-016-TNZ076-096-097-060330-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
115 PM CST THU FEB 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(THROUGH TONIGHT)...
A STRENGTHENING STORM SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL
MOVE NORTHEASTWARD THROUGH TONIGHT. THIS SYSTEM WILL CONTINUE TO
TRIGGER A BAND OF MODERATE...TO OCCASIONALLY HEAVY RAINFALL OVER
NORTHWEST ALABAMA THIS AFTERNOON...WHICH WILL PROGRESS EASTWARD AND
AFFECT THE REMAINDER OF THE TENNESSEE VALLEY THROUGH DAYBREAK
FRIDAY. THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS THE AREA
THROUGH THE EVENING AND OVERNIGHT HOURS...ADDING TO THE POTENTIAL
FOR HEAVY RAIN.
THE MAIN THREAT WILL BE FLASH FLOODING...PRIMARILY IN AREAS WEST OF
INTERSTATE 65 THIS AFTERNOON...AND AFFECTING THE WHOLE AREA
TONIGHT. ADDITIONAL RAINFALL AMOUNTS OF AROUND TWO INCHES ARE
EXPECTED IN MOST AREAS...WITH ISOLATED THREE INCH TOTALS POSSIBLE.
PORTIONS OF NORTHWEST ALABAMA...MAINLY WEST OF A ROGERSVILLE TO PHIL
CAMPBELL LINE...HAVE RECEIVED THE HEAVIEST RAINFALL SO FAR...AND
THESE LOCATIONS WILL HAVE THE GREATEST POTENTIAL FOR FLASH FLOODING
THROUGH 6 PM. THE POTENTIAL FOR ISOLATED FLASH FLOODING WILL
GRADUALLY SPREAD EASTWARD...AFFECTING AREAS EAST OF INTERSTATE 65
THIS EVENING AND OVERNIGHT.
STRONG...GUSTY SOUTHEAST WINDS WILL ALSO PERSIST ACROSS THE
AREA THROUGH THE EVENING HOURS. WIND SPEEDS MAY REACH 30 MPH AT
TIMES...WHICH MAY COMBINE WITH THE WET SOIL TO TOPPLE A FEW
ADDITIONAL TREES ACROSS THE AREAS. A WIND ADVISORY IS IN EFFECT
THROUGH MIDNIGHT.
.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...
MOST OF THE WIDESPREAD RAIN WILL DEPART THE AREA EARLY FRIDAY...BUT
SOME RESIDUAL FLOODING PROBLEMS MAY BE POSSIBLE EARLY IN THE
DAY. COLD AIR BEHIND THE STORM...COUPLED WITH LEFT OVER MOISTURE...
WILL BRING THE POSSIBILITY FOR FLURRIES FRIDAY NIGHT AND SATURDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED THROUGH TONIGHT TO DEAL WITH THE POTENTIAL FLOODING
AND ISOLATED DOWNED TREES.
JTB
In the hours before
Local storm report, Feb 5, 6:48 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
648 PM CST THU FEB 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0516 PM NON-TSTM WND DMG MUSCLE SHOALS 34.75N 87.64W
02/05/2004 COLBERT AL CO-OP OBSERVER
A 20 TO 30 FOOT TREE FELL ON A MOTOR HOME IN THE MUSLCE
SHOALS AREA.
0516 PM FLASH FLOOD MUSCLE SHOALS 34.75N 87.64W
02/05/2004 COLBERT AL AMATEUR RADIO
FLOODNG OCCURING IN OBRIANS RESTUARANT IN FORD CITY
&&
KTWFlood, Madison
- When
- February 5, 8:40 PM CST to 10:00 PM CST
- Where
- Madison forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Flooding occurring county wide with several roads closed due to high flood water over a foot in many places.
Flood, Lawrence
- When
- February 5, 10:11 PM CST to February 6, 12:00 AM CST
- Where
- Lawrence forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.522, -87.311 (the zone’s center; the record gives no point)
Flooding occurring county wide with water covering several roads at least a foot with several roads closed.
Flood, Cullman
- When
- February 5, 11:15 PM CST to February 6, 1:00 AM CST
- Where
- Cullman forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
Flooding occurring with two roads closed near Hanceville to just west of Dodge City.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Virginia, February 5 to 6, 20042 deaths · 1 injured · 9 events
- Tornadoes and Flash Flooding in Mississippi, February 5 to 6, 2004$13 million · F2 · 47 events
- Winter Storm in Ohio, February 5 to 6, 2004$1.0 million · 8 events
- Flash Flood and Flooding in Tennessee, February 5 to 6, 2004$89,000 · 26 events
- Ice Storm and Winter Storm in West Virginia, February 5 to 7, 2004$120,000 · 15 events
- Damaging Wind in Alabama, February 5, 2004$160,000 · 65 kt wind · 1 event
- Flash Flooding and Flooding in Kentucky, February 5 to 6, 2004$90,000 · 8 events
- Flash Flood in Mississippi, February 5, 2004$75,000 · 1 event
- Flash Flood in Alabama, February 5 to 6, 2004$60,000 · 1 event
- Heavy Snow in Iowa, February 5 to 6, 2004$40,000 · 8 events
- Flash Flood in Mississippi, February 5, 2004$50,000 · 1 event
- Damaging Wind in Alabama, February 5, 2004$50,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383281, 5383282, 5383283.